Utah, 2014High Wind in Utah, March 17, 2014
March 17, 2014 · NWS SLC · 10 events in 10 counties and zones
A fast-moving cold front moved through Utah in mid-March, producing strong, and sometimes destructive, winds across the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving cold front moved through Utah in mid-March, producing strong, and sometimes destructive, winds across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 17, 3:21 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 17, 3:21 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
421 AM MDT MON MAR 17 2014
.SYNOPSIS...A FAST MOVING STORM SYSTEM WILL PUSH A STRONG COLD
FRONT THROUGH THE REGION TODAY. HIGH PRESSURE RETURNS WEDNESDAY
BEFORE A DRY COLD FRONT IMPACTS NORTHERN UTAH ON THURSDAY. A MORE
MILD WESTERLY FLOW IS EXPECTED TO DEVELOP FRIDAY THROUGH THE
WEEKEND.
&&
.SHORT TERM (THROUGH 00Z FRIDAY)...QUICK MOVING STORM SYSTEM HAS
ALREADY PUSHED INTO SW IDAHO THIS MORNING AND IS CONTINUING
RAPIDLY SOUTHEASTWARD. ASSOCIATED STRONG COLD FRONT WILL ENTER THE
STATE IN THE NEXT COUPLE OF HOURS...REACHING SOUTHERN UTAH BY THE
EARLY AFTERNOON. WINDS ARE THE BIGGEST STORY WITH THIS SYSTEM AS
THE FRONT WILL PRODUCE A RATHER STRONG GRADIENT WITH GOOD 700 MB
FLOW. FAVORED POST FRONTAL LOCATIONS LIKE THE NORTHWEST
DESERTS...CASTLE COUNTRY...THE UINTA BASIN...AREAS NEAR POINT OF
THE MOUNTAIN ALONG THE WASATCH FRONT...AND UINTA COUNTY WYOMING
WILL SEE VERY STRONG WINDS AND GOING HIGH WIND WARNINGS LOOK GOOD.
HOWEVER...STRENGTH OF THE PRESSURE GRADIENT BRINGS THE POTENTIAL
OF ADVISORY WINDS TO MOST LOCATIONS AND THIS IS COVERED WELL BY
THE WIDESPREAD WIND ADVISORIES THAT WERE ISSUED ON THE DAY SHIFT.
WINDS WILL DIMINISH THIS EVENING AS THE GRADIENT RELAXES BEHIND
THE EXITING FRONT.
BECAUSE THE SYSTEM IS BOTH FAST MOVING AND STARVED FOR
MOISTURE...PRECIPITATION IS LESS OF A CONCERN AND WILL BE CONFINED
PRIMARILY TO NORTHERN UTAH. MOUNTAINS SHOULD SEE A FEW INCHES WITH
THE FRONT...BUT GOING WINTER WEATHER ADVISORIES ARE IN PLACE
PRIMARILY TO ADDRESS THE THREAT OF BLOWING SNOW FROM THE STRONG
WINDS. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW TO THE VALLEY
FLOORS BY EARLY THIS AFTERNOON...THOUGH MOST OF THE PRECIP WILL
HAVE ALREADY FALLEN BY THAT TIME. 700 MB TEMPS ARE STILL PROGGED
TO DROP FROM AROUND +3C THIS MORNING TO AS COLD AS -12C BY THIS
EVENING...SO COOLDOWN WILL BE QUITE DRAMATIC. HIGH TEMPERATURES
TOMORROW ARE EXPECTED TO BE AROUND 20F COOLER THAN WHAT WAS
OBSERVED YESTERDAY...ABOUT 10F BELOW SEASONAL NORMS.
PRECIP THREAT LOOKS TO BE OVER FOR MOST LOCATIONS BY THIS EVENING.
HOWEVER...A WEAKER SECONDARY WAVE MAY KEEP SOME SNOW GOING OVER
THE NORTHERN UTAH MOUNTAINS ON TUESDAY. MODELS BRING BRIEF RIDGING
OVER THE FORECAST AREA ON WEDNESDAY AS THE TROUGH EXITS...ALLOWING
TEMPERATURES TO WARM BACK TO NEAR CLIMO. A GRAZING SYSTEM IS STILL
EXPECTED TO STAY FAR ENOUGH TO NORTH TO KEEP A THREAT OF PRECIP TO
A MINIMUM ON THURSDAY. HOWEVER...THE SYSTEM LOOKS TO GET FAR
ENOUGH SOUTH TO PUSH A DRY FRONT INTO NORTHERN UTAH THURSDAY
AFTERNOON...CURBING THE WARMING TREND.
&&
.LONG TERM (AFTER 00Z FRIDAY)...MED RANGE MODELS ARE SHOWING A MORE
OR LESS ZONAL FLOW ACROSS THE REGION FOR FRIDAY THROUGH THE WEEKEND
WITH VERY WEAK EMBEDDED DISTURBANCES MOVING THROUGH EVERY 24 TO
36 HOURS. NONE OF WHICH ARE WORTHY ENOUGH TO FORECAST ANYMORE THAN
A SLIGHT CHANCE OF MOUNTAIN SHOWERS. THE GFS/EC SHOW SOME WEAK
COLD ADVECTION FRIDAY BUT ARE ALREADY BACK TO WARM ADVECTION
FRIDAY NIGHT FOLLOWED BY COLD ADVECTION SATURDAY.
THE FLOW BUCKLES FROM SUNDAY INTO MONDAY AS A RIDGE PUSHES INTO
THE REGION. A WARMING TREND IS EXPECTED DURING THIS PERIOD.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL INCREASE FROM THE SOUTH
THROUGH ABOUT 16Z AND THEN SHIFT TO THE WEST DUE TO THE PASSAGE OF A
STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA
TODAY WITH THE STRONGEST NORTHWEST WINDS EXPECTED BETWEEN 16 AND
19Z. RAIN/SNOW SQUALLS ARE LIKELY WITH THE FRONT AND FOR ABOUT AN
HOUR AFTER THE FRONT WITH A 40 PERCENT CHANCE OF CONTINUING THROUGH
18Z. BRIEF IFR OR LVFR CONDITIONS WILL LIKELY OCCUR WITHIN THE
SQUALLS. SCATTERED SHOWERS WILL LIKELY CONTINUE IN THE MID
AFTERNOON WITH CONTINUED GUSTY STRONG WINDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 8 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR UTZ001-002-006-010-013>016-021-517-518.
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ019-020.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR UTZ007>009.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR UTZ003>005-011-012.
WY...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR WYZ021.
&&
SHORT TERM...TRAPHAGAN
LONG TERM/AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 17, 3:25 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT MON MAR 17 2014
UTZ001>016-019>021-517-518-WYZ021-181030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
425 AM MDT MON MAR 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL CROSS THE OUTLOOK AREA TODAY. WINDS WILL
INCREASE DURING THE EARLY MORNING HOURS AHEAD OF THE SYSTEM...THEN
BECOME STRONG FOR MANY LOCATIONS ALONG AND BEHIND THE FRONT LATE
THIS MORNING AND EARLY THIS AFTERNOON. WINDS WILL DIMINISH
TONIGHT AS THE COLD FRONT EXITS. WIND GUSTS IN EXCESS OF 40 MPH
CAN BE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA...AND OVER 55 MPH
FOR PORTIONS OF NORTHWEST UTAH...THE WESTERN UINTA BASIN AND
CASTLE COUNTRY...AS WELL AS UINTA COUNTY WYOMING.
THE FRONT WILL ALSO BRING SIGNIFICANTLY COLDER TEMPERATURES TO
THE ENTIRE AREA AS IT MOVES THROUGH. IT WILL ALSO BRING
ACCUMULATING SNOW TO THE MOUNTAINS OF NORTHERN UTAH...WITH SNOW
POSSIBLE DOWN TO THE VALLEY FLOORS AS WELL. VISIBILITIES WILL BE
REDUCED AT TIMES OVER THE HIGHER TERRAIN IN BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW SHOWERS MAY LINGER IN THE MOUNTAINS OF NORTHERN UTAH THROUGH
TUESDAY. HIGH PRESSURE IS EXPECTED TO RETURN WEDNESDAY BEFORE A
GRAZING STORM SYSTEM BRINGS ANOTHER COLD FRONT THROUGH NORTHERN
UTAH ON THURSDAY. A MORE MILD WESTERLY FLOW WILL DEVELOP OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Wasatch Mountains I-80 North
- When
- March 17, 7:00 AM MST to 4:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts across the area included 68 mph at the Snowbasin-Straw Top sensor and 67 mph at the Red Spur RAWS. In addition, all nine lifts at Snowbasin Resort were shut down due to the strong winds.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 17, 8:00 AM MST to 5:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Strong winds occurred across Utah's northwest desert for several hours, with peak recorded wind gusts across the area of 80 mph at the SR-30 at Curlew sensor, 73 mph at Promontory Point, 64 mph along Interstate 80 at Milepost 29 sensor, 63 mph at Hat Island, and many gusts in the Dugway Proving Ground mesonet in the 60-69 mph range.
High Wind, Cache Valley/Utah
- When
- March 17, 9:00 AM MST to 3:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Newspaper
Strong winds knocked over two hay barns in Lewiston, Utah. Both barns were 30 feet wide; one was 80 feet long and the other was 100 feet long. The barns were used to store hay, and the toppled hay buried about 20 calves, though none were injured. In addition to the barns, an empty semi-trailer in a parking lot in Logan was knocked over by the winds.
High Wind, Salt Lake and Tooele Valleys
- When
- March 17, 10:00 AM MST to 12:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $80,000
- Reported by
- Mesonet
Peak wind gusts across the Salt Lake and Tooele Valleys included 81 mph at Flight Park South, 70 mph at Vernon Hill, 67 mph in Grantsville, 63 mph at Point of the Mountain, and several other reports greater than 50 mph. Shingles were blown off of homes and other roof damage was reported in several locations, especially in the Magna and Grantsville areas. In addition, multiple large trees and traffic light poles were knocked down across the area.
High Wind, Wasatch Mountains South of I-80
- When
- March 17, 10:00 AM MST to 5:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
Peak wind gusts across the area included 97 mph on Mount Baldy, and many other gusts in the 50 to 65 mph range. Ski lifts were shut down at multiple mountain resorts, and the strong winds knocked down several large trees in Little Cottonwood Canyon.
High Wind, Northern Wasatch Front
- When
- March 17, 12:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
The Antelope Island sensor recorded a peak wind gust of 58 mph. In addition, some damage to shingles and siding was reported.
High Wind, Southern Wasatch Front
- When
- March 17, 12:00 PM MST to 1:30 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $30,000
- Reported by
- Mesonet
Peak recorded wind gusts included 73 mph in Saratoga Springs and 60 mph recorded in Pleasant Grove, Orem, and at Pioneer Crossing. Damage across the area included multiple fences knocked down by the winds.
High Wind, Western Uinta Basin
- When
- March 17, 1:00 PM MST to 1:30 PM MST
- Where
- Western Uinta Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The US-40 at Starvation sensor recorded a peak wind gust of 64 mph.
High Wind, West Central Utah
- When
- March 17, 1:00 PM MST to 3:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts across the area included 59 mph at the Delta Bus Garage and 58 mph at Fish Springs in the Dugway Proving Ground mesonet.
High Wind, Castle Country
- When
- March 17, 5:00 PM MST to 11:00 PM MST
- Where
- Castle Country forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Newspaper
Strong winds in Emery County caused damage in several locations from Huntington to Ferron. Damages included many fences that were blown down, multiple traffic signs bent or broken, and significant damage to at least one roof. In addition, at least one parked trailer was flipped over, and multiple power transmission lines were damaged, resulting in a power outage for around 2,500 people. The top recorded wind gust in this part of the state was 54 mph at Carbon County Regional Airport/Buck Davis Field.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Damaging Winds and Rip Current in Florida, March 17, 20141 injured · $8,000 · 50 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- High Wind in Idaho, March 17, 2014$12,000 · 69 kt wind · 5 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
- Winter Weather in Colorado, March 17 to 18, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509108, 509095, 509090, 509093, 509109, 509091, 509094, 509110, 509117, 509114.